Texas, 2016

Hail in Texas, May 12, 2016

May 12, 2016 · NWS HGX · 5 events in 1 county or zone

Severe thunderstorms developed in the evening and produced large hail in and around the Houston area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms developed in the evening and produced large hail in and around the Houston area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 12, 5:05 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, May 12, 5:05 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
605 PM CDT THU MAY 12 2016

.AVIATION...
Will keep an eye on central portions of SE Tx for the next several
hours as short term guidance still showing the potential for some
isolated/scattered precip development between the seabreeze and
weak frontal boundary that is sagging into northern parts of the
region. Think chances of a cell directly impacting a terminal is
probably too low to include in the TAFs at this time.
Otherwise...light winds and mclear skies should yield to some
patchy fog at the usual susceptible sites & maybe some brief mvfr
conditions. VFR again from mid morning onward on Fri. May still
need to keep an eye on the Highway 59 or I-10 corridor later in
the day with the combination of daytime heating, seabreeze &
lingering frontal boundary all around. Again...keeping mention out
of the forecast attm.  47

&&

.PREV DISCUSSION...
Visible satellite imagery this afternoon along with surface
observations from 20z show a well defined frontal boundary
stretching from the middle Mississippi River valley through the
Arklatex and into west central Texas. There are only a few
isolated storms along the boundary with most of the activity ahead
of a potent short wave trough over the Ohio River valley. The 12z
CRP/DRT soundings showed a pronounced cap from the elevated mixed
layer that should restrict convective development. That said short
range models show that the front may be strong enough to initiate
a few isolated storms so will keep some rain chances in the
forecast for tonight. Overall given recent trends in storm
activity, the cap should do its job of inhibiting convection.

Tomorrow the front should slide into the area and stall probably
along I-10. Forecast will keep 20-30 percent rain chances. Again
think activity will be isolated but could become more widespread
given enough daytime heating in the afternoon. This seems
consistent with several of the synoptic models as well as the
convective allowing models (WRF ARM/NMM). The 3km resolution Texas
Tech WRF is more aggressive with convection mainly SW of Houston
for tomorrow afternoon. There is certainly enough data to suggest
some rain chances but the capping inversion from the elevated
mixed layer will limit confidence in that forecast.

The forecast for Saturday has changed quite a bit to having dry
conditions to warm/humid condition with slight rain chances. The
synoptic models are in decent agreement with another front pushing
into Texas but this front like the others will stall across SE
Texas. This front may provide a focus for isolated thunderstorm
activity late Saturday afternoon with enough day time heating.
Capping may erode a little as a weak short wave trough moves
through Texas providing large scale ascent. The main concern will
be to watch and see if a line of storms forms on the front which
moves into the area from the north.

Sunday through Thursday next week...The extended forecast is a
very challenging forecast which will be driven by short wave
troughs moving through the southern branch of the jet stream. The
first of these short waves may push through SE Texas Sunday night
into Monday. The ECMWF/Canadian models develop heavy rainfall over
much of the area while the GFS maintains scattered activity at
best. With more run to run consistency with the Canadian and
ECMWF, rain chances were increased to 50 percent for Sunday night
into Monday. Given the upper level support, deep moisture with
precip water values around 1.8 inches, and deep low level flow off
the Gulf, there still remains the potential for heavy rainfall
during this time. The details of the forecast are still rather
vague and hard to determine rainfall amounts at this time. The
point being that model runs will need to be re-evaluated each time
to get a better understanding of the heavy rainfall potential.

Active weather pattern will continue Tuesday into Thursday next
week. The models are in decent agreement now with a front coming
into the area Wednesday. The GFS develops quite a bit of
precipitation with this front so another signal to monitor for
heavy rainfall. ECMWF is not as robust with precipitation on
Wednesday. The GFS has as stronger short wave trough moving across
Texas than the ECMWF Wednesday night into Thursday next week. This
yields much higher rainfall totals. The bottom line being that
heavy rainfall may be possible Sunday night/Monday, Tuesday
night/Wednesday and Wednesday night/Thursday. Overpeck

.MARINE...
Light onshore winds will prevail the rest of the aftn into the early
evening hours...but should shift later tonight with the passage
of a weak cold front. The mostly light N/NE winds in the wake of
the weak front will be short-lived as surface high pressure
building down into the state by Friday afternoon...with
light/variable winds developing by Friday evening. Onshore winds
to return Saturday aftn as the high moves off to the east. As the
next upper level storm system develops over the central Plains we
should see the pressure gradient over the region tighten starting
late Sunday. This will likely lead to moder- are to strong onshore
winds for the first half of the week...and the increasing
likelihood of Small Craft Advisories/Caution flags during this
time frame. Tide levels will probably increase again early next
week with this pattern of elevated/sustained onshore winds. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      68  86  67  86  66 /  30  20  10  20  20
Houston (IAH)              70  87  69  87  67 /  30  30  10  20  10
Galveston (GLS)            73  82  72  82  73 /  20  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, May 12, 3:19 AM CST, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
419 AM CDT THU MAY 12 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-130930-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
419 AM CDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIDESPREAD THUNDERSTORM CHANCES RETURN TO THE REGION SUNDAY AND
MONDAY. SOME OF THESE THUNDERSTORMS MAY BE CAPABLE OF LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-130930-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
419 AM CDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MODERATE TO OCCASIONALLY STRONG ONSHORE WINDS ARE EXPECTED SUNDAY
NIGHT INTO TUESDAY... AND SMALL CRAFT ADVISORIES MAY BE NEEDED.
ELEVATED TIDES AND AN INCREASED RISK FOR RIP CURRENTS MAY ALSO
OCCUR DURING THIS TIME ALONG THE UPPER TEXAS COAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 12, 6:53 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
753 PM CDT THU MAY 12 2016

TXZ213-130145-
HARRIS TX-
753 PM CDT THU MAY 12 2016

...STRONG THUNDERSTORMS ACROSS CENTRAL HARRIS COUNTY THROUGH 845 PM
CDT...

AT 753 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EASTERN ADDICKS PARK TEN...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JERSEY VILLAGE...HUNTERS CREEK VILLAGE...BUNKER HILL VILLAGE...PINEY
POINT VILLAGE...SPRING VALLEY...NORTHSIDE / NORTHLINE...SPRING BRANCH
WEST...ALDINE...ELDRIDGE / WEST OAKS...GREATER GREENSPOINT...SPRING
BRANCH NORTH...ADDICKS PARK TEN...MEMORIAL PARK...GREATER HEIGHTS...NEAR
NORTHSIDE HOUSTON...GREATER FIFTH WARD...HEDWIG VILLAGE...HILSHIRE
VILLAGE...WILLOWBROOK AND ACRES HOME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2980 9526 2972 9565 2976 9573 2978 9571
      2982 9571 2988 9567 2994 9565 3004 9554
      2995 9540
TIME...MOT...LOC 0053Z 232DEG 7KT 2982 9561

The radar

The Houston radar (KHGX), 65 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Harris

When
May 12, 7:13 PM CST to 7:33 PM CST
Where
Harris County, 0.58 mi ENE of Jersey Village
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
29.884, -95.562

Quarter to golf ball size hail that lasted for around 20 minutes was observed in the Lakeview Drive area of Jersey Village.

Hail, Harris

When
May 12, 7:13 PM CST
Where
Harris County, 1.51 mi NNW of Fairbanks
Measured
1 in hail
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
29.870, -95.540

Quarter size hail was observed near Jersey Village.

Hail, Harris

When
May 12, 7:13 PM CST
Where
Harris County, 1.2 mi E of Fairbanks
Measured
0.75 in hail
Reported by
Public
Coordinates
29.850, -95.510

Penny size hail was observed.

Hail, Harris

When
May 12, 8:07 PM CST
Where
Harris County, 1.18 mi WSW of Barker
Measured
1 in hail
Property damage
$3,000
Reported by
Public
Coordinates
29.775, -95.719

Quarter size hail was observed neat the intersection of South Fry Road and Kingsland Blvd.

Hail, Harris

When
May 12, 8:10 PM CST
Where
Harris County, 1.49 mi SW of Barker
Measured
0.88 in hail
Reported by
Public
Coordinates
29.763, -95.716

Nickel size hail was observed near the intersection of South Fry Road and Greenwind Chase Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635651, 635653, 635654, 635656, 635658.